LADbible http://www.ladbible.com/assets/images/theme/logo.svg

To come or not to come? That's a very odd question.

I didn't expect anything to happen on a first date, but then I guess that's what can Happn when two people fancy each other and it's approaching last train time. Maybe she figured the ride at mine would be less hassle than going all the way home to south London. She was wrong.

We went home and had sex. I couldn't come. It wasn't a surprise to me, I was used to it, but I recognised a look in her eyes. What's wrong? Why isn't he coming?

It wasn't her fault, of course, so I had to explain. I'd been taking Fluoxetine (an antidepressant) on and off (but mostly on) since I was 24 (I was now 29). I'd also taken Citalopram, though the only discernible difference was its choice of clothing - a nice red and yellow skirt compared to Fluoxetine's green and white number. The girl was understanding. That was good.

"I was on antidepressants for a while a few years back," she said. "Thought I'd never have an orgasm again."

Condom

Credit: Creative Commons

On the one hand, I was glad she understood. I was glad, too, I wasn't faster than a speeding bullet (21-year old me would have taken that), but being unable to come isn't the same as being a tantric sex-God, and emotionally it can sting.

Like many times before, I knew I was nearly there, but knew also at some point I'd have to give up. I was knackered, sweating and more out of breath than a sausage dog climbing a flight of stairs.

So what happened? Anorgasmia, that's what happened. More common in women generally, anorgasmia occurs often to those on SSRI drugs (antidepressants), which can diminish libido and cause sexual dysfunction. I had no problem with the latter. That was a plus. I was making it to class, even if I didn't always hand my homework in.

Dr Glenn Mason, a clinical cognitive behavioural psychotherapist from Visibility Matters, told me a little more. "The research around what causes this is mixed," explained Dr Mason. "But it is believed to be linked to the impact that antidepressants can have upon central neurotransmitter levels." That's the science, as Jennifer Aniston might say.

The choice seems stark; take anti-d's and risk a compromised sex life, or try to live without them and risk a dip in your mental health.

When the episode with the girl up top (a move she tried in order to help me finish - it didn't) took place, I was actually about to come off my pills.

I didn't want to be on them forever. I wanted to deal with what life threw at me on my own. That was dumb. I wasn't ready. I went cold turkey rather than reducing my dose gradually. That was dumber still.

I became more depressed. There were other factors involved, like unemployment, the end of a relationship, that 5-1 humiliation to Newcastle United on the last day of the season. When that happened, Happn, Tinder and a love/sex life in general were the last of my problems.

UOKM8

To come or not to come? That wasn't any kind of question.

I remembered my last long-term relationship, how frustrating it'd been for us both, but better that I was balanced than heavily depressed. I remembered how I cracked (off) enough jokes to reassure her it was me, not her, my body, my demons, just my pills that did this to me.

In the end, we found ways to reach the finish line together, usually with me holding the baton at the last. That was something I was no slouch at, after all.

No, it wasn't an easy choice, but it was an easy decision. If I was ever going to be fit again to start another relationship I had to be balanced in my mind even if it sent my most primal instincts off kilter.

I saw a new therapist. She didn't work out. I saw another, he was worse. I saw a third, we got on just fine. I started my medication again, knowing what it would do to my body, knowing too that it was better the body take a little frustration than the mind punishment. After all, sometimes you just need to find a little patience and come at these things from different angles.

"So many men suffer in silence," says Dr Mason. "Feeling by talking... they are in some way not 'man enough'. There is support out there. Chat with your GP if you are experiencing any side effects from taking medication. They can explore reducing your medication and switching you to another type."

That seems smart.

Words by Ronan O'Shea

'U OK M8?' is an initiative from TheLADbible in partnership with a range of mental health charities which will feature a series of films and stories to raise awareness of mental health.

Explore more here and don't suffer in silence. Reach out. It's the brave thing to do.

MIND: 0300 123 3393.

Samaritans: 116 123.

CALM: Outside London 0808 802 5858, inside London 0800 58 58 58.

Mental Health Foundation.

At TheLADbible we're trying to gather the biggest picture of mental health for young people and we're working with a range of charities so that our findings can help them. Filling in this poll will help us find out the extent of the problem.

Featured Image Credit: danwilson1982

Next Up

arrow-down arrow-left arrow-right arrow-up camera clock comment cursor facebook-messenger facebook Instagram link new-window play share snapchat submit twitter vine whatsapp